Hail, Yuma
- When
- June 5, 3:50 AM MST
- Where
- Yuma County, Laird
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.080, -102.100
Several rounds of severe weather developed across eastern Colorado and northwest Kansas starting around daybreak and continuing into early afternoon. Hail up to two and a half inches in diameter and several weak tornadoes occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several rounds of severe weather developed across eastern Colorado and northwest Kansas starting around daybreak and continuing into early afternoon. Hail up to two and a half inches in diameter and several weak tornadoes occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 1:17 AM MST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 217 AM MDT THU JUN 5 2008 .DISCUSSION... 217 AM MDT THU JUN 5 2008 DEEP H5 TROUGH OVER SOUTHERN UTAH WAS DIGGING EAST/SOUTHEAST TOWARD THE FOUR CORNERS REGION AND IS PROGGED TO MOVE INTO THE CENTRAL ROCKIES BY 18Z BEFORE LIFTING RAPIDLY NORTHEAST INTO THE CENTRAL PLAINS BY 00Z. SOME CONCERN THAT THE SHORT RANGE MODELS ARE LIFTING THIS TROUGH OUT TO RAPIDLY INTO THE CENTRAL PLAINS AS H3 JET WOULD INDICATE MORE DIGGING WHICH WAS SUPPORTED BY 00Z HEIGHT FALL MAXIMUM AT KFGZ AND BROAD AREA OF H5 HEIGHT RISES ACROSS THE UPPER MISSISSIPPI VALLEY/GREAT LAKES AREAS. A SLOWER SOLUTION COULD BE THE DIFFERENCE BETWEEN MORE WIDESPREAD SEVERE WEATHER ACROSS THE TRI-STATE AREA THIS AFTERNOON OR A NEAR MISS WITH THE PRIMARY FOCUS EAST/NORTHEAST OF THE AREA. WITH SUCH GOOD AGREEMENT WILL GENERALLY FOLLOW THE SUITE OF 00Z MODELS WHICH WILL KEEP THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE FAR EASTERN ZONES/OR IMMEDIATELY EAST OF THE TRI-STATE AREA WHERE SHEAR/BUOYANCY WILL BE MAXIMIZED. FURTHER WEST...THE STEEPEST MID LEVEL LAPSE RATES WILL EXIST PRIOR TO 00Z WITH ANY LINGERING SHOWERS EXPECTED TO DIMINISH AROUND OR BEFORE 06Z. DUE TO HEAVY RAIN ACROSS NORTHERN YUMA/NORTHWEST DUNDY COUNTIES ON WEDNESDAY...A FLASH FLOOD WATCH WILL BE HOISTED WITH THE POTENTIAL FOR ADDITIONAL RAIN THROUGH 06Z TONIGHT. FRI-SAT...WEST/SOUTHWEST MID/UPPER FLOW WILL RETURN ON FRIDAY AS THE STORM SYSTEM OVER THE CENTRAL PLAINS LIFTS RAPIDLY NORTH INTO CANADA WITH RISING HEIGHTS ACROSS THE CENTRAL HIGH PLAINS SUPPORTING HIGHS IN THE 80S. A SHORTWAVE TROUGH WILL TRANSLATE EAST ACROSS THE NORTHERN PLAINS ON SATURDAY WITH A COLD FRONT DRIVING SOUTH INTO THE CENTRAL PLAINS. DRY PRE-FRONTAL SOUTHWEST WINDS MAY HELP BOOST HIGHS WITH SOME POTENTIAL FOR CRITICAL FIRE WEATHER...ESPECIALLY ACROSS THE SOUTH/SOUTHWEST ZONES AND WILL INTRODUCE SOME LOW POPS AFTER 21Z CONTINUING INTO THE EVENING AS THE COLD FRONT HANGS ACROSS PORTIONS OF THE AREA. MWM && .AVIATION... 1119 PM MDT WED JUN 4 2008 NORTHEASTERLY WIND WILL ONCE AGAIN PROMOTE STRATUS DEVELOPMENT AND LOWERING THROUGH THE OVERNIGHT HOURS. WITH STRATUS ALREADY IN PLACE ACROSS MUCH OF THE REGION...AM MORE CONCERNED WITH LOW CEILINGS THAN ANY FOG DEVELOPMENT. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TOMORROW AFTERNOON...THOUGH EXACT TIMING IS STILL UNCERTAIN AT THIS TIME. SFJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079. CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1001 AM MDT WED JUN 4 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1001 AM MDT WED JUN 4 2008 /1101 AM CDT WED JUN 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADOES...WILL OCCUR THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN OVER SOUTHEAST COLORADO THIS AFTERNOON...AND A WARM FRONT WILL EXTEND FROM SOUTHEAST COLORADO TO CENTRAL NEBRASKA BY THIS EVENING. THE AIR MASS OVER THE TRI-STATE AREA WILL BE MOIST AND UNSTABLE. THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON MAINLY OVER EASTERN COLORADO. THE STORMS WILL MOVE INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND EVENING. ALL OF THE STORMS HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS AND LARGE HAIL...BUT THE GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70. THERE IS ALSO A CHANCE FOR TORNADOES...WITH THE GREATEST THREAT AREA NORTHEAST OF A LINE FROM TRENTON NEBRASKA TO HOXIE KANSAS. HEAVY RAIN IS ALSO POSSIBLE...AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE TRI-STATE AREA ON THURSDAY. ALTHOUGH INSTABILITY WILL BE LIMITED...A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. MENTZER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 417 AM MDT THU JUN 5 2008 COZ090-091-051115- KIT CARSON COUNTY-YUMA COUNTY- 417 AM MDT THU JUN 5 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA COUNTY IN NORTHEAST COLORADO... AT 413 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VONA...AND MOVING NORTHEAST AT 28 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 195 AND 201. SFJ
The Goodland radar (KGLD), 86 km away, was scanning. The volume nearest the first event began at 10:51 UTC.
3 hail. Local standard time, as filed.
Hail was reported in Kit Carson for 20 minutes with hail sizes ranging from quarter to golf ball (1.00 to 1.75 inches in diameter).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105953, 105954, 105955.